Case Study: Lip Filler Vascular Occlusion

By Lynn Lowery / 25 Jun 2020

Nurse prescriber Lynn Lowery explores the management of a vascular occlusion

As an independent nurse prescriber, I have been treating aesthetic patients since 2008. In December 2017, over the Christmas period, I was contacted by a local nurse practitioner who had several years’ experience in injectables. The practitioner had treated a patient’s lips with a hyaluronic acid (HA) filler 24 hours’ prior and needed help managing a vascular occlusion.

Patient history 

This was the 44-year-old female patient’s first lip filler treatment. Following aspiration, she was injected with 1ml in total, using a linear thread technique with a needle. At the time of the injection, the patient developed a bruise to the lip, but the practitioner stated that it didn’t appear to have any signs of vascular compromise, such as pain, discolouration or reduced capillary refill time.1 

The practitioner was confident that all was fine and discharged the patient. Three hours post injection on December 23, the patient contacted the practitioner to say she had developed a discolouration to the skin above her lip. The patient was advised that she may have a complication and to come straight back into the clinic so that the practitioner could review the patient. 

As well as the discolouration, the practitioner noted reduced capillary refill time and increased pain to the area, so concluded that the patient had a vascular occlusion and that the filler needed to be urgently removed.2 The treating practitioner used hyaluronidase at a dilution of 1500 units reconstituted with 10ml saline and administered approximately 450 units to the area. 

The patient was then discharged, and advised to take aspirin 75mg daily. The following morning, on December 24, the patient came back for a review. The vascular occlusion was still evident, so the treatment was repeated using the same dose of hyaluronidase, which had been stored overnight in the fridge.

Patient presentation to my clinic

On the same day, the treating practitioner called me to assist as the patient was still not showing signs of improvement. I reviewed the patient at 1pm on the same day, accompanied by the treating practitioner. 

The patient presented with bruising and discolouration to the skin (Figure 1) and described her pain as a dull ache to the left side of the face, including the eye and radiating to the ear. Her capillary refill time at the area of injection and the surrounding tissue, including the nose tip, was five to six seconds. 

After a thorough consultation and consent with myself and the treating practitioner, it was felt by both of us that the vascular occlusion was not successfully managed. The patient was still suffering from the common symptoms of occlusion, and had also developed livedo reticularis.1 This arises from altered blood flow in the skin’s microcirculation; the dermal filler reduces the flow of fresh arterial blood, causing a collection of venous blood which appears as a purple discolouration.3 The patient was happy to go ahead with hyaluronidase treatment to the vascular occlusion under my care.

Complication management

The patient was administered a stat dose of aspirin 300mg to manage any coagulation around the occlusion.1 A treatment protocol of 1500 units hyaluronidase diluted in 2.5ml of normal saline was then used.1,5-7 A TSK 25 gauge 38mm cannula was inserted into the entry point at the oral commissure and the occlusion was approached from 1cm superior to the nasolabial fold. 

I used 1.5ml of the solution via the cannula to the deep subcutaneous tissue, then injected the remaining 1ml via needle to the lip and over the superior labial artery. The patient was advised to undergo warm compressions and massage to the occluded areas for the next six hours whilst at home.1 She was given a prescription for lansoprazole 15mg daily, aspirin 75mg daily and ciprofloxacin 500mg twice a day for seven days.1 Despite it being Christmas, a review was planned for the following day.8 Unfortunately, on December 25, the patient was still suffering from discomfort and tenderness to the whole left side of her face, including an ache to the gums, teeth and eye, and was having difficulty eating and drinking (Figure 2). 

The capillary refill was still delayed, so the protocol was repeated from the previous day – 1500 units in 2.5ml via needle and cannula. I was still not confident that the occlusion was clearing, and a review was planned for the following day (December 26), where the patient again presented with the same symptoms (Figure 3). 

Again, the same protocol was repeated for a third time – 1500 units in 2.5ml was flooded throughout the occlusion with particular attention to the upper gingival tissue within the oral cavity. At this stage, I added a prescription for Aciclovir 200mgs five times a day for five days as the patient regularly suffers from herpes and she could feel it developing.1,9

Later that day, the patient contacted stating that the ache to the face was beginning to subside. I booked another review for the next day on December 27, and when she arrived she was beginning to feel the improvement. The pain and aching had reduced, the tissue reperfusion was markedly improved and she felt able to drink better (Figure 4). 

The following day, on December 28, the patient sent over her own picture for me to review, which showed further improvement in the tissue perfusion and healing (Figure 5). I arranged for the patient to have a one hour 30-minute session in the local hyperbaric oxygen chamber on December 28 and the result can be seen in Figure 6. Note that ideally this treatment would have been arranged earlier, if not for the Christmas holidays. The patient was able to make a full recovery, with reversal of the occlusion and successful tissue repercussion after six days. The effect of the treatment to the surrounding tissue took many weeks to fully improve.

Discussion

Dealing with a complication is one of the most difficult experiences we face as practitioners and all should undergo training in recognising complications and their management. This particular case study highlights several learning points and considerations:

Hyaluronidase dilution: a dilution of 1500 units reconstituted with 2.5ml of saline is recommended to be used in emergency situations, so the first treatment that used 10ml of saline was very likely to be too diluted to have an effect.1,5,6,7 This would likely have contributed to the need for so many repeated hyaluronidase treatments in this case.

Hyaluronidase dosage: it is recommended that high doses should be used in emergency vascular events.1,5 However, lower doses were first used in this case, which may also have prolonged the complication.

Hyaluronidase storage and stock: the treating practitioner only had 1500 units of hyaluronidase on-site, and with it being a difficult time of year to get stock, it could be why they chose to use a lower dilution and dose, as well as store the solution overnight and use the next day. Guidelines advise that hyaluronidase should be discarded if it is not used as it may impact the effectiveness of the drug, so should be avoided.7,10,11 Practitioners should also bear in mind that more than 1500 hyaluronidase is often needed in an emergency situation, so should consider stocking more on-site.

Treatment before holidays: treatment during big holidays, such as the Christmas period, can make it more difficult to manage a complication – pharmacies are closed, patients don’t want to hang around in clinic and everyone is harder to get hold of if you need advice. The hyperbaric oxygen chamber was closed during this time, causing a delay in this treatment. Practitioners should consider whether they want to treat before an event such as Christmas, or if they need to have backup stock in clinic. I know of some practitioners who stop treating two weeks before Christmas, so perhaps this could be considered.

Patient trust: as the patient needed to be seen by another practitioner to manage the complication, the patient lost trust in that practitioner, not returning to them again for further treatment. In my experience, being able to appropriately manage the patient at this time can actually increase their trust, rather than lose it as they feel confident in your clinical care.

Know best practice guidelines: have an awareness of practice guidelines from groups such as the Aesthetic Complications Expert (ACE) Group5 as well as the latest clinical studies in this area.

Summary

Practitioners need to be responsible for their own education and develop a programme for themselves to continue to learn within the aesthetics field so they are prepared for emergency events. This may include attending conferences, training events and reading industry publications. 

Always be connected to colleagues and industry associations who can assist you should you need additional support. It is important to have a structured plan in place so that you know what you need to do in the event of a vascular occlusion. Always listen to your patient in regards to the symptoms they feel during the complication, especially pain and discomfort as these are the greatest indication that things are improving. 

For more information on the evidence behind hyperbaric oxygen therapy and to earn a CPD point, click here

Upgrade to become a Full Member to read all of this article.